South Carolina, 2005Flash Flood in South Carolina, May 16, 2005
May 16, 2005 · NWS CHS · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 16, 9:42 AM EST, 4 hours 48 minutes earlier.
Area forecast discussion, May 16, 9:42 AM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1042 AM EDT MON MAY 16 2005
.SHORT TERM /THIS AFTERNOON/...CURRENTLY SFC FRONTAL BOUNDARY
STRETCHES ALONG THE SC/GA COASTLINES...EVIDENT BY WINDS KICKING
WESTERLY OR NORTHWESTERLY ACROSS THE FORECAST AREA. SCT-BKN STRATO
CU HAS DEVELOPED IN THE WAKE OF THE FRONTAL PASSAGE. EXPECT THAT
THIS WONT BE LONG LIVED AS DRIER AIR BEGINS TO MIX DOWN FROM ALOFT
OVER THE NEXT COUPLE OF HOURS. MAIN SHORT TERM CONCERNS REVOLVE
AROUND SHOWER/THUNDERSTORM CHANCES THIS AFTERNOON. MODELS INDICATING
THAT FRONT SHOULDNT MAKE MUCH PROGRESS OFFSHORE TODAY...BEFORE
BEING KICKED BACK INLAND VIA SEA BREEZE DEVELOPMENT. WITH FRONTAL
BOUNDARY INTERACTING WITH SEA BREEZE THIS AFTERNOON...ALONG WITH
PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY...EXPECT THAT SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP. ADJUSTING MODEL SOUNDINGS
YIELDS CAPE VALUES IN THE 2500-3000 J/KG RANGE AND LIS OF -6...SO
WILL KEEP CHANCE POPS IN FORECAST. COULD SEE A FEW STRONG OR
ISOLATED SEVERE STORMS THIS AFTERNOON...GIVEN DRY MID-LEVEL
AIR (700-500 MB LAYER RH 40%) AND WET BULB ZERO HEIGHTS AROUND 11
KFT. UPPER DYNAMICS ALSO BEGIN TO COME INTO PLAY BY LATE THIS
AFTERNOON WITH ENTRANCE REGION FORCING OF H25 JET MOVING OVER THE
FORECAST AREA.
&&
.MARINE...HAVE TWEAKED WINDS BASED ON FRONTAL BOUNDARY SLIPPING JUST
OFFSHORE INTO THE COASTAL WATERS THIS MORNING...BUT ANTICIPATE THAT
SEA BREEZE DEVELOPMENT WILL KICK BOUNDARY BACK ON SHORE THIS
AFTERNOON. SEAS LOOK IN GOOD SHAPE...SO NO ADJUSTMENT NEEDED.
&&
.AVIATION...STRATO CU HAS FORMED IN WAKE OF SURFACE FRONTAL BOUNDARY
AT THE CHS TERMINAL THIS MORNING. HAVE INCLUDED A TEMPO BKN020 FOR
SO MVFR CIGS OVER THE NEXT HOUR OR TWO. SHOULD SEE STRATO CU MIX OUT
THIS AFTERNOON AS DRIER ALOFT WORKS INTO THE BOUNDARY LAYER.
SEA BREEZE TO FORM THIS AFTERNOON BUT WILL SLOW IN MOVING
INLAND. INTERACTION OF THIS BOUNDARY AND FRONT WILL TRIGGER
SCATTERED CONVECTION...BUT CONFIDENCE IS NOT HIGH ENOUGH TO CARRY
PRECIP AT EITHER TERMINAL. INSTEAD WILL GO WITH
CUMULONIMBUS...IMPLYING THE POTENTIAL IS THERE FOR TSRA STARTING AT
20Z.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
JRJ
Hazardous weather outlook, May 16, 5:00 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
600 AM EDT MON MAY 16 2005
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-171000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
600 AM EDT MON MAY 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...A WEAK FRONTAL BOUNDARY ACROSS THE SOUTHEAST
STATES AND THE SEA BREEZE THIS AFTERNOON WILL CAUSE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA. A FEW OF
THE STORMS MAY BECOME STRONG AND PRODUCE SMALL HAIL...GUSTY
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINS.
PLEASE REFER TO THE DAY ONE CONVECTIVE OUTLOOK FOR ADDITIONAL
INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER...SPOTTERS
ARE ASKED TO REMAIN ON THE ALERT SHOULD STORMS BECOME STRONG LATER
TODAY.
33
In the hours before
Special weather statement, May 16, 12:55 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
155 PM EDT MON MAY 16 2005
SCZ050-161900-
CHARLESTON-
155 PM EDT MON MAY 16 2005
...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 300 PM
EDT...
AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER STONO...OR ABOUT 6 MILES
SOUTHWEST OF CHARLESTON...MOVING NORTHEAST AT 15 MPH. THIS WILL
AFFECT AREAS IN AND AROUND JOHNS ISLAND...STONO...WEST ASHLEY...
SECESSIONVILLE...SEASIDE...MCCALLS CORNER...BATTERY POINT...
SOUTH WINDERMERE...SAINT ANDREWS AND CHARLESTON THROUGH 300 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
SCW
Local storm report, May 16, 1:12 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 PM EDT MON MAY 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL WEST ASHLEY 32.80N 80.01W
05/16/2005 0.50 INCH CHARLESTON SC TRAINED SPOTTER
PEA TO DIME SIZE HAIL REPORTED AT INTERSECTION OF ST.
ANDREWS BLVD AND WESLEY DR.
&&
JPCFlash Flood, Charleston
- When
- May 16, 2:30 PM EST to 3:00 PM EST
- Where
- Charleston County, James Is
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.733, -79.933
Public reported 7.5 inches of rain. Numerous stalled vehicles in roadways being pushed to higher ground. Intersection of Camp and Folly roads flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Idaho, May 16 to 17, 2005$110,000 · 1 event
- Flood in Idaho, May 16 to 21, 2005$60,000 · 1 event
- Damaging Winds in Utah, May 16, 2005$6,000 · 66 kt wind · 10 events
- Strong Wind in California, May 16 to 17, 2005$3,000 · 55 kt wind · 3 events
- Flooding in Puerto Rico, May 16, 20053 events
- Damaging Winds in Nevada, May 16, 200560 kt wind · 3 events
- Heavy Rain in Puerto Rico, May 16, 20051 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 16, 20051 event
- Waterspout in South Atlantic Coastal Waters, May 16, 20051 event
- Waterspout in Gulf of Mexico, May 16, 20051 event
- Damaging Wind in Nevada, May 16, 200550 kt wind · 1 event
- Waterspout in Gulf of Mexico, May 16, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5450310.